My Grand Daughter has been on Concerta since March w/great success noticed by family & teachers. However, as it started getting hotter this June &/or being out in sun (sometimes only sun, sometimes only heat indoors @ gymnastics) more we noticed she is turning red & itching on different parts of her body, (cheeks, upper arms, thighs, chest, back, etc.) not necessarily all at once. Is this a common side effect? She's 12 & never had this problem before now. She has Asthma & other meds she is on are Advair, Singulair, Zyrtec & Protonix for her reflux.
Is she staying well hydrated? Children on Concerta have to be kept well hydrated during summer months (anytime really, but the tendency to overheat is worse in summer months) If she is getting red in the face, she is becoming dehydrated and over heated. Try making sure she is drinking plenty-at least 64 oz WATER per day. If she is still having problems, talk to the prescribing Dr. Almost ALL of her meds can be drying so it is crucial that she stay well hydrated, especially if she is participating in sports. Advair can sometimes cause sweating disorders (too much sweating or not enough) and can cause sebum (skin oils) to block pores. It can also cause skin itching and rash and skin flakiness. This may also be leading to some of the problems. I would definitely mention to the prescriber of the Advair that she is developing these kinds of side effects. It may be that she is hypersensitive to this drug.
My son was on Concerta and I had to really push him to drink enough. If her urine is dark then she is not getting enough water. Tea and coffee drinks dont count as hydrating because coffee and tea actually act as diuretics and pull more fluid out of the body than they replace (my son used to drink a lot of that Arizona Iced Tea and that sort of thing, thinking he was hydrating, but he wasnt getting enough water in). Really, water is best but if the child wont drink it, even flavored waters (Vitamin Water, Crystal Light, Propel, even Kool aid) are preferable to soda pop and that sort of thing. During sports, if she like Gatorade and those kinds of sports drinks, they are ok but they contain a lot of sodium which can be lost sweating. They are better if you mix them 50/50 with water when not actively participating in sports and sweating profusely..
- Concerta Information for Consumers
- Concerta Information for Healthcare Professionals (includes dosage details)
- Side Effects of Concerta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 18 Dec 2009 • 4 answers
Posted 13 Jan 2013 • 6 answers
Attention Deficit Hyperactivity Disorder (ADHD) - Why do parents want their children to grow up with
Posted 6 Mar 2013 • 4 answers
Posted 23 Feb 2015 • 1 answer
Posted 31 Mar 2017 • 0 answers